Maryland, 2014Damaging Winds in Maryland, July 27, 2014
July 27, 2014 · NWS LWX · 4 events in 3 counties and zones
An upper level disturbance approached the Mid Atlantic while warm and humid surface conditions led to an unstable atmosphere. Strong winds aloft led to strong thunderstorms that produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance approached the Mid Atlantic while warm and humid surface conditions led to an unstable atmosphere. Strong winds aloft led to strong thunderstorms that produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 10:24 PM EST, 11 minutes earlier.
Area forecast discussion, Jul 27, 10:24 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1124 PM EDT SUN JUL 27 2014
.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS PENNSYLVANIA TONIGHT. AN
ASSOCIATED COLD FRONT WILL MOVE THROUGH THE REGION MONDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT BRINGING COOLER AND DRIER
CONDITIONS DURING MIDWEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
HAVE CANCELLED SEVERE THUNDERSTORM WATCH GIVEN RADAR TRENDS WITHIN
THIS AREA. WILL CONTINUE THE TORNADO WATCH FOR NOW GIVEN UPSTREAM
CONVECTION IN WV AND GIVEN THE PRESENCE OF DECENT SHEAR IN THIS
AREA.
PREV...
THUNDERSTORMS HAVE BEEN SLOWER TO MOVE INTO/DEVELOP ACROSS THE
CWA THAN SOME GUIDANCE HAD EARLIER SUGGESTED. HAVE HAD ONE CELL IN
WV /IN THE WATCH AREA/ THAT WE HAVE WARNED ON AND THAT HAS BEEN
THE STRONGEST CELL WITHIN OUR CWA THUS FAR.
18Z KIAD RAOB REVEALED A CAP ACROSS THE CWA /AND SOME DRY AIR TOO/...BUT
THAT CAP HAD DISAPPEARED BASED ON THE 00Z KIAD RAOB. DESPITE THE
SETTING OF THE SUN...EXPECTATION IS FOR AN INCREASE IN CONVECTION
DURING THE MID TO LATE EVENING AS LARGER SCALE LIFT AND SHEAR
INCREASE. WITH THIS...THE SEVERE RISK WILL CONTINUE WITHIN THE
WATCH AREA AND COULD ALSO EVENTUALLY SPREAD FURTHER DOWNSTREAM OF
THE CURRENT WATCH EARLY TONIGHT.
ACTUAL COLD FRONT LIKELY WON/T MAKE IT INTO THE POTOMAC HIGHLANDS
UNTIL LATE TONIGHT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THE TROUGH WILL BE OVER NY MONDAY AND WHILE THE COLD FRONT WILL
MOVE OFF THE COAST. AS ENERGY ROUNDS THE BASE OF THE TROUGH
MONDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY
I-66 AND NORTH MONDAY AFTERNOON. NW WINDS WITH GUSTS UP TO 30 MPH
WILL BE POSSIBLE IN THE AFTERNOON.
FCST MIN TEMPS MONDAY NIGHT RANGE FROM THE MID 50S IN THE HIGHLANDS
TO THE LOW 60S NEAR THE METROS AND WATERS. NRLY WINDS WIL CONTINUE
TUESDAY AND TEMPS WILL ONLY RISE INTO THE UPPER 70S WHICH WILL FEEL
LIKE A FALL DAY FOR THE MID-ATLATNIC.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MEAN TROUGHING WILL PERSIST ALOFT OVER THE EASTERN CONUS THROUGH THE
REMAINDER OF THE UPCOMING WEEK. DRY AIR AND NORTHWEST FLOW AROUND
HIGH PRESSURE AT THE SURFACE WILL KEEP THE REGION DRY AND COOLER
THAN NORMAL DURING THIS PERIOD.
MODELS INDICATE THE TROUGH AXIS WILL SLOWLY RETROGRADE BACK WEST OF
THE AREA LATE IN THE WEEK INTO NEXT WEEKEND AS SUBTROPICAL RIDGING
RE-ESTABLISHES ITS HOLD OVER THE WESTERN ATLANTIC. AS THE TROUGH
MOVES BACK/REDEVELOPS TO OUR WEST...WINDS WILL BECOME SOUTHERLY
INCREASING THE HEAT AND HUMIDITY AS WELL AS THE CHANCES OF SHOWERS
AND THUNDERSTORMS. THE LONGWAVE PATTERN BY THE END OF NEXT WEEKEND
WOULD SUGGEST A POTENTIAL FOR HEAVY RAIN GIVEN THE LONG AND
PERSISTENT TRAJECTORY OF WIND OUT OF THE GULF OF MEXICO RIDING ALONG
A STALLED OR SLOW-MOVING FRONT.
&&
.AVIATION /04Z MONDAY THROUGH FRIDAY/...
CHALLENGING THUNDERSTORM FORECAST THIS EVENING. HAD BACKED OFF ON
TSRA A COUPLE OF HOURS IN 00Z TAFS. WHILE THERE STILL REMAINS SOME
UNCERTAINTY IN COVERAGE AND TIMING...CONTINUED THE OVERALL TREND IN
AN INCREASE IN COVERAGE DURING THE MID TO LATE EVENING...WITH
POTENTIAL IMPACT AT HUBS MAINLY 02Z-06Z TIME FRAME.
N-NW WINDS WILL MOVE IN AS A COLD FRONTAL PASSAGE OCCURS MONDAY.
SHRA AND -TSRA IS POSSIBLE MONDAY AS ENERGY MOVES ACROSS THE AREA.
NW WINDS AROUND 10-15KTS WITH GUSTS UP TO 25KTS EXPECTED AT THE
TERMINALS.
NW FLOW GENERALLY 10 KTS OR LESS W/ VFR TUE-THU.
&&
.MARINE...
SOUTHERLY CHANNELLING WILL LIKELY SUPPORT OCCASIONAL SCA GUSTS UP
THE BAY THROUGH THE OVERNIGHT. ANY LATE EVENING/OVERNIGHT
THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS. WINDS WILL
BECOME NWLY MONDAY BEHIND A COLD FRONT. A SCA IS IN EFFECT FOR
ALL THE WATERS MONDAY.
RELATIVELY BENIGN SURFACE PRESSURE GRADIENT WITH HIGH PRESSURE
NEARBY OR OVERHEAD TUE NIGHT-FRI IS EXPECTED TO RESULT IN SUB-SCA
CONDITIONS ON THE WATERS. WINDS BECOME SOUTHERLY AND INCREASE NEXT
WEEKEND...POSSIBLY TO SCA LEVELS BUT THAT IS UNCLEAR THIS FAR OUT.
&&
.TIDES/COASTAL FLOODING...
ANOMALIES HAVE DECREASED TO AROUND 1/2 FT ON THE WESTERN SHORE OF
THE CHESAPEAKE BAY. AT HIGH TIDE...WATER LEVELS WOULD REMAIN BELOW
MINOR TIDAL FLOOD THRESHOLDS WITH THESE ANOMALIES.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM EDT MONDAY FOR ANZ530-
531-535-536-538-539-542.
SMALL CRAFT ADVISORY UNTIL 7 PM EDT MONDAY FOR ANZ532>534-537-
540-541-543.
&&
SYNOPSIS...HAS
NEAR TERM...BPP/HAS
SHORT TERM...HAS
LONG TERM...DFH
AVIATION...BPP/HAS/DFH
MARINE...BPP/HAS/DFH
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 27, 10:27 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 PM EDT SUN JUL 27 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1127 PM EDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...OVERNIGHT
A SMALL CRAFT ADVISORY CONTINUES FOR THE MARYLAND CHESAPEAKE BAY
FROM SANDY POINT TO SMITH POINT AND THE LOWER TIDAL POTOMAC RIVER
FROM COBB ISLAND TO SMITH POINT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS MONDAY THROUGH
EARLY MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
PLEASE FORWARD ANY WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1127 PM EDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...OVERNIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 3 AM EDT FOR PORTIONS OF THE
LOWER POTOMAC HIGHLANDS...CENTRAL SHENANDOAH VALLEY AND CENTRAL
VIRGINIA FOOTHILLS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...LARGE HAIL...ISOLATED TORNADOES AND LOCALLY
HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER NETWORK HAS BEEN ACTIVATED FOR TONIGHT.
HTS
In the hours before
Local storm report, Jul 27, 9:42 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG 3 WSW FRANKLIN 38.62N 79.38W
07/27/2014 PENDLETON WV 911 CALL CENTER
LARGE TREE DOWN ALONG SMITH CREEK RD
&&
EVENT NUMBER LWX1400901
KLWThunderstorm Wind, Carroll
- When
- July 27, 10:35 PM EST
- Where
- Carroll County, 1.64 mi NE of Alesia
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.694, -76.806
There were trees down near the intersection of Grave Run Road and Roller Road.
Thunderstorm Wind, Baltimore
- When
- July 27, 10:35 PM EST
- Where
- Baltimore County, 0.35 mi ENE of Whitehouse
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.601, -76.774
There was a tree down on Falls Road near the intersection of Mt Carmel Road.
Thunderstorm Wind, Harford
- When
- July 27, 11:25 PM EST
- Where
- Harford County, 0.8 mi NNW of Clayton
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Public
- Coordinates
- 39.441, -76.334
There were several large tree branches down on the property.
Thunderstorm Wind, Harford
- When
- July 27, 11:29 PM EST
- Where
- Harford County, 0.97 mi N of Clayton
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.444, -76.331
There was a large tree onto a house in the 1600 Block of Clayton Road. Several other large trees were down along Clayton Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 27, 2014$55 million · 3 in hail · 115 events
- Tornadoes and Hail in Tennessee, July 27, 2014EF3 · 42 events
- Lightning Strikes in California, July 27, 20141 death · 9 injured · 2 events
- Hail and Damaging Winds in North Carolina, July 27, 20141 death · $40,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, July 27, 20144 injured · $440,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in Massachusetts, July 27 to 28, 2014$277,000 · EF1 · 17 events
- Tornadoes and Flash Flood in West Virginia, July 27, 2014$184,000 · EF1 · 20 events
- Hail and Damaging Winds in Tennessee, July 27, 2014$213,000 · 1 in hail · 38 events
- Tornado and Flash Flooding in Kentucky, July 27 to 28, 2014$4,000 · EF1 · 77 events
- Flash Flooding and Lightning Strike in Nevada, July 27 to 28, 2014$1.0 million · 3 events
- Hail and Damaging Wind in New Jersey, July 27 to 28, 2014$1.0 million · 52 kt wind · 3 events
- Damaging Winds in Ohio, July 27, 2014$185,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537197, 537198, 537199, 537200.